Alert archive / Kentucky / River Flood Advisories in 2021

River Flood Advisory 1, NWS Jackson, KY

January 1, 2021Estill County, Kentucky

NWS Jackson, KY issued this river flood advisory at Jan 1, 2021, 8:42 PM EST for Estill County, Kentucky. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jan 1, 2021, 8:42 PM EST (01:42 UTC)
Expired
Jan 2, 2021, 12:01 AM EST
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 63 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kentucky River near Ravenna (RAVK2). The gauge peaked at 17.00 ft at Jan 1, 2021, 7:00 PM EST.

actionminormoderate15202501/0201/03
Action stage
17 ft
Minor stage
21 ft
Moderate stage
25 ft
Major stage
31 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03282120, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

323 
WGUS83 KJKL 020142
FLSJKL

Flood Advisory
National Weather Service Jackson KY
842 PM EST Fri Jan 1 2021

...The National Weather Service in Jackson has issued a Flood 
Advisory for the following rivers in Kentucky...

  Kentucky River near Ravenna affecting Estill County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads.

The next statement will be issued by 7 AM.

&&


KYC065-021400-
/O.NEW.KJKL.FL.Y.0001.210102T0142Z-210102T1800Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
842 PM EST Fri Jan 1 2021

The National Weather Service in Jackson has issued a

* Flood Advisory for
  the Kentucky River near Ravenna.
* From this evening to Saturday afternoon.
* At 8:15 PM EST Friday the stage was 17.0 feet.
* Action stage is 17.0 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is cresting around 17.0 feet this evening and 
  will fall below action stage late tonight into early Saturday 
  morning.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

DJ
1 follow-up statement
196 
WGUS83 KJKL 020501
FLSJKL

Flood Advisory
National Weather Service Jackson KY
1201 AM EST Sat Jan 2 2021

...The Flood Advisory is cancelled for the following rivers in 
Kentucky...

  Kentucky River near Ravenna affecting Estill County.

KYC065-020615-
/O.CAN.KJKL.FL.Y.0001.000000T0000Z-210102T0501Z/
/RAVK2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
1201 AM EST Sat Jan 2 2021

...The Flood Advisory for the Kentucky River near Ravenna has been 
cancelled...

The Flood Advisory is cancelled for
  the Kentucky River near Ravenna.
* At 11:15 PM EST Friday the stage was 16.9 feet.
* Flood stage is 21.0 feet.
* Forecast...The river is expected to fall to 12.7 feet by Wednesday 
  evening.
  &&

LAT...LON 3788 8405 3769 8385 3763 8392 3779 8411

$$

DJ

What forecasters said that day

The local office's own words before this river flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this river flood advisory went out at Jan 1, 7:30 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 1, 7:30 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
730 PM EST Fri Jan 1 2021

.UPDATE...
Issued at 730 PM EST FRI JAN 1 2021

An area of low pressure is tracking east across Kentucky this
evening, with warm front most north of eastern Kentucky and cold
front moving across the central part of the state. A line of
showers has develop ahead of this feature and is pushing toward
eastern Kentucky this evening. There is a outside chance that
perhaps a stray lightning strike is possible from these showers,
but most areas will see perhaps some gusty showers mainly north
of the Hal Rogers Parkway through the evening given the lack of
more robust instability. Updated the forecast to better track this
line of showers across the area and blend in the latest obs.

&&

.SHORT TERM...(This evening through Saturday night)
Issued at 424 PM EST FRI JAN 1 2021

Late this afternoon, an upper level ridge was centered in the
vicinity of the Bahamas with a trough over the central Conus and
an upper level ridge extending into the southwestern Conus.
Moving within the central Conus was an upper level low moving
through the mid MS Valley while another upper level low was
centered over the Rio Grande Valley. At the surface, low pressure
is moving through the lower OH Valley with a warm front extending
east into eastern KY and south near the KY/WV border while a cold
front trails south into central KY and central TN. Showers have
largely moved east of the area, though a thin line of showers has
developed over portions of south central IN near the cold front.
Temperatures have warmed in the warm sector into the mid and upper
50s over northeast KY to the 60s in western sections.

Through this evening, some development of showers and a
thunderstorm or two may occur as the boundary moves across central
KY and into East KY this evening. Instability is expected to be
rather weak, but shear is quite substantial. A few showers with
some gusty wind appear to be the most likely outcome. This
scenario will be covered in the HWO. Gusty winds will also remain
possible particularly over the next hour or two as portions of the
higher ridges in the southeastern CWA clear out. Otherwise, the
potential for showers should diminish around midnight though
plenty of clouds should linger behind the front and well into the
day on Saturday.

Saturday should be a dry day as mid level height rises and sfc
high pressure move across the area. However, the next upstream
system that is currently affecting the Southern Plains will track
northeast and approach the mid MS Valley on Sat afternoon with the
sfc system approaching from the southwest as well. This system
should track across the lower OH Valley on Sat night to end the
period leading to another good chance for showers. The deeper
moisture with this system should remain south and east of the
area with this system and QPF should be rather light. Chances for
measurable precipitation appear rather high, however.

Temperatures through the short term period will average above
normal with lows mainly in the lower 40s tonight and highs in the
upper 40s and 50s on Saturday. Saturday night will also be mild
with persistent cloud cover with lows generally in the mid 30s to
around 40.

.LONG TERM...(Sunday through Friday)
Issued at 501 PM EST FRI JAN 1 2021

A progressive January pattern will keep a few precip chances in
the forecast through the long-term period. At this point, none of
the systems look to be all that impactful. The fast west-to-east
flow aloft should keep most of the cold air locked up over
Canada. This will result in weak systems that produce clouds and
perhaps some nuisance precipitation as they pass. Some of the
teleconnections are pointing toward a more amplified pattern
toward the middle of the month which could be conducive to more
impactful weather – time will tell.

The 12z model suite analysis shows a closed ~544 dam low over
OH/IN by sunrise Sunday with a trailing shortwave trough over the
Plains. Some 500 mb ridging is noted behind this system from the
central Rockies to the Desert Southwest while another trough is
making landfall along the BC/WA coast. At the surface, a weak low
is collocated with the upper low north of the Ohio River while a
new area of cyclogenesis is occurring along the NC Coast.

The upper level low will pull away to the northeast Sunday and
Monday while the trailing shortwave trough wraps around the
southern periphery of the upper low. This will allow for weak low-
level CAA through the day Sunday. Flow aloft briefly trends zonal
by late Monday, but the next trough will drop in from the
northwest Monday night and will be accompanied by a renewed push
of cooler air for Tuesday. A building upper level ridge over the
Central Plains will cause surface high pressure to build eastward
across our region Tuesday night and Wednesday. By Wednesday
night, another trough will descend the Rockies and close off into
a cutoff circulation over the Central Plains. This system pushes
eastward later in the week likely bringing some precip to our
area, but plenty of uncertainty remains.

12z Sunday – 12z Monday...
In terms of sensible weather, light convective showers are
expected to linger through at least midday before diminishing late
with the waning CAA. Temperatures at the top of the moisture
layer are barely cold enough (-6 to -8C) to support a few ice
crystals, but could be slightly colder atop more established
convection. Temperatures dropping below freezing above 3,000 feet
should be supportive of a few flakes mixing in over the highest
elevations. If any heavier convective showers develop, a brief
some snow could also mix in at the lower elevations. The cloud
cover, colder air aloft, and precip should hold high temperature
closer to the raw model output, generally low to mid 40s. The next
shortwave trough approaches Sunday night, likely maintaining the
low clouds and possibly a sprinkle or flurry. Again nudged Sunday
night’s lows toward the raw output, mainly lower 30s.

12z Monday — 00z Wednesday...
A weak ridge of surface high pressure nudges in briefly on Monday
with drier and sunnier weather expected before the next cold
front brings increasing clouds Monday night. While the NBM is
still dry, model agreement is improving for enough low-level
moisture and lift with the front to support some spotty precip, This
possibility will likely be included in later forecast packages.
Models have also been trending colder and more saturated with the
low-level, post-frontal northwest flow. Highs are expected to
reach the mid to upper 40s on Monday. Similar temperatures are
currently forecast for Tuesday but if stronger CAA and thicker
clouds prevail, then temperatures might be several degrees colder.

00z Wednesday — Friday…
High pressure moving in aloft and at the surface should cause
clouds to diminish Tuesday night before increasing again later
Wednesday and Wednesday night ahead of the late weak system. At
this point, modeled temperature profiles are borderline for some
light rain and/or snow. The combination of light winds, drying air
aloft, and clearing skies will likely allow for the development
of a ridge/valley temperature split Wednesday night--low 20s in
the valleys to the low 30s over the ridges. Highs are expected to
rebound into the mid 40s to lower 50s on Wednesday. Thereafter
temperatures are expected to trend back to or slightly below
normal by Friday, depending on the evolution of the late week
system.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
ISSUED AT 643 PM EST FRI JAN 1 2021

A warm front has moved north and downslope flow and dry sloping
have been the story this evening. This is leading to VFR CIGs to
begin the TAF period. These will lower later this evening and
through the night, as a stratus deck pushes east behind the cold
front. This will result in MVFR to IFR CIGs through the night
into early Saturday, with only improvements to MVFR expected in
most cases through the remainder of the TAF period. We are seeing
a strong low level jet leading to LLWS through the early evening
before the stronger low level wind fields slacken. The winds will
be elevated some through the evening out of the south and
southwest at around 10 knots, with gusts of 15 to 20 knots.
Outside of this expect winds to become much lighter behind the
front at 5 knots or less.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...DJ
SHORT TERM...JP
LONG TERM...GEERTSON
AVIATION...DJ
Hazardous weather outlook, Jan 1, 4:23 PM EST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
423 PM EST Fri Jan 1 2021

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-030030-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
423 PM EST Fri Jan 1 2021

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible this evening. Any thunderstorms could
produce gusty winds.

In addition, wind gusts of 25 to 35 mph are anticipated through
this evening. Higher gusts are possible above 2500 feet and in
the vicinity of Black and Pine mountains.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP

In the hours before

Special weather statement, Jan 1, 8:20 PM EST, 22 minutes before
Special Weather Statement
National Weather Service JACKSON KY
820 PM EST Fri Jan 1 2021

KYZ044-050-051-020145-
Montgomery-Fleming-Bath-
820 PM EST Fri Jan 1 2021

...A LINE OF SHOWERS WILL AFFECT NORTHERN MONTGOMERY...BATH AND
FLEMING COUNTIES...

At 819 PM EST, radar indicated showers were located along a line
extending from near Ripley to Cowan to near Wades Mill. Movement was
northeast at 45 mph.

Winds in excess of 40 mph are possible with these showers.

Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Marshall, Sharpsburg, Salt
Lick, Pecks Ridge, Wyoming, Peasticks, Flat Creek, Odessa, Bourbon
Furnace, Pebble, Muses Mills, Wallingford, Bethel, Foxport, Oakley,
Ewington and Olympia.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3852 8363 3848 8358 3843 8358 3838 8345
      3836 8346 3835 8350 3832 8349 3826 8352
      3819 8364 3817 8359 3815 8362 3811 8361
      3802 8402 3812 8408 3832 8384 3836 8388
      3835 8390 3837 8392 3848 8391 3846 8385
TIME...MOT...LOC 0119Z 246DEG 37KT 3881 8378 3839 8388 3802 8409

DJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 8:20 PM ESTSpecial Weather StatementJKLBath, Fleming25 min

Nearby

River Flood Advisories in Kentucky, 2021Every river flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.